Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Denver/Boulder, CO

June 26, 2020Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 26, 2020, 4:25 PM MDT for Jefferson County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 4:25 PM MDT (22:25 UTC)
Expired
Jun 26, 2020, 5:00 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Jefferson County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:12 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS55 KBOU 262225
SVRBOU
COC059-262300-
/O.NEW.KBOU.SV.W.0066.200626T2225Z-200626T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
425 PM MDT Fri Jun 26 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in central Colorado...

* Until 500 PM MDT.

* At 425 PM MDT, a severe thunderstorm was located near White Ranch
  Open Space, or 21 miles west of Denver, moving east at 10 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Northwestern Arvada, western Westminster, Golden, White Ranch Open
  Space and Rocky Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3991 10539 3991 10517 3989 10517 3989 10515
      3974 10517 3974 10540
TIME...MOT...LOC 2225Z 271DEG 11KT 3983 10533 

HAIL...1.25IN
WIND...<50MPH
 
$$

RPK
1 follow-up statement
393 
WWUS55 KBOU 262254
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
454 PM MDT Fri Jun 26 2020

COC059-262304-
/O.EXP.KBOU.SV.W.0066.000000T0000Z-200626T2300Z/
Jefferson CO-
454 PM MDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON COUNTY
WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and northeastern Colorado.

LAT...LON 3991 10539 3991 10517 3989 10517 3989 10515
      3974 10517 3974 10540
TIME...MOT...LOC 2254Z 271DEG 11KT 3983 10522 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:41 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 26, 2:41 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT Fri Jun 26 2020

.SHORT TERM...(This evening through Saturday)
Issued at 130 PM MDT Fri Jun 26 2020

Main concern is still severe weather potential through this evening
across much of Eastern Colorado. Severe thunderstorm watch has
already been issued for all of Eastern Colorado until 03z. Primary
threats still will be damaging winds up to 70 mph, large hail and
heavy rain. Still a few tornadoes are possible especially over the
Palmer Divide with southeasterly convergent flow expected there
this afternoon.

As for stability on the plains, latest ACARS soundings still
showing a weak inversion given a 81/50 temperature/dewpoint with
still some CIN over the plains. Current cloud cover from anvils
also limiting additional heating and Denver metro area may be
spared the worst of the severe weather. On the other hand the
Palmer Divide again looks to be the focus with still good heating
and CAPE values now approaching 2000j/kg based on latest LAPS
analysis. As storms shift east over the plains later this afternoon
and evening, looks like linear, cluster of storms will become
more outflow dominated with strong winds the main impact. HRRR
peak wind gusts showing these strong winds over Lincoln and
Washington counties up to 60kt. Storms will be diminishing from
west to east by later this evening.

On Saturday, the upper trof across northern Utah will gradually
shift across Colorado Saturday afternoon and evening. This feature
will help to spark another round of convection. Temperatures will
be warmer with readings back into the mid and upper 80s. The
atmosphere will be a bit drier with precipitable water values
down between a half and 3/4 of an inch while dewpoints will be a
bit lower in the 40s at least over the Front Range. Forecast
soundings showing more inverted v type profile over the Front
Range with more return to our "new normal" outflow winds being the
main threat. Appears the focus for the stronger storms will be
east and south of Denver along some convergence with strong
southeasterly flow across the Palmer Divide and stretching
northeast through Washington counties. SPC has the area under a
marginal risk and this looks good for main impact of strong winds
and possibly large hail.

.LONG TERM...(Saturday night through Friday)
Issued at 215 PM MDT Fri Jun 26 2020

Upper trough will be directly over the area Saturday evening, to
help sustain ongoing storm activity out over the eastern plains,
while areas further west will be quickly drying out. Could still
be some strong storms ongoing as they head further east out of the
state by midnight. Cooler minimum temperatures are expected
overnight, and clearing skies will allow mountain locations to see
readings dipping into the 30s.

An upper low dropping southeast over the Pacific Northwest Sunday
will dig its trough south into the Great Basin and down over
Southern California through Monday. This will increase
southwesterly flow across the state, ushering in warmer and drier
air over the state each day. Readings in the mid 90s to near 100
will be across the plains, with 60s to near 80 in the mountains
and high valleys. Scattered to numerous high terrain thunderstorms
Sunday afternoon will decrease to only isolated by Monday. Winds
will be increasing over the high terrain and eastern plains,
especially Monday in advance of an expected cold front. Will keep
an eye on speeds as humidity will be in the 10 to 15 percent
range over the plains.

The main energy of the trough will end up lifting northeast across
the Northern Rockies back into Canada Monday night into Tuesday,
dragging the trough across the area. A cold front is expected to
push down around the same time to bring upslope flow, cooler
temperatures and higher moisture, resulting in higher CAPE. Wind
shear looks to increase as the upper jet over the area combines
with the upslope flow for better chance for stronger
thunderstorms Tuesday afternoon. Wednesday will remain cooler,
with more stable and dry conditions.

An upper high will be building up from Old Mexico and West Texas
for Thursday and Friday to bring warmer temperatures. Just enough
subtropical moisture caught up under the ridge looks to keep in
diurnally driven afternoon and evening thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 130 PM MDT Fri Jun 26 2020

Still a threat for thunderstorms over terminals but appears the
worse will be south and north of terminals, with APA under the
biggest gun for storms through 22z. A little drier on Saturday but
still isolated storms possible in the evening, but main brunt of
storms may end up south and east of terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, Jun 26, 10:24 AM MDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MDT Fri Jun 26 2020

COZ030>051-271630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MDT Fri Jun 26 2020

...Severe Storms Possible Today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will begin to develop over the
mountains, foothills and Palmer Divide between noon and 2 pm, and
then spread over the plains through the rest of the afternoon and
evening. Some storms may become severe over the area, especially
targeting locations over the Front Range foothills, Palmer Divide
and areas towards the Wyoming and Nebraska borders.

Upslope flow behind last nights cold front has brought in higher
moisture levels and stronger shear. The main threats will be
damaging thunderstorm winds to 70 mph, and large hail up to
golfball size. Enough shear will be present for a weak tornado or
two, especially across the Palmer Divide.  Locally heavy rainfall
can also be expected due to the higher moisture levels in the
atmosphere. Those with plans to be outdoors should remain alert,
and have a way to receive weather warnings. Storms will generally
diminish from west to east through the late evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warmer temperatures will return over the weekend and into early
next week as the diurnal trend of scattered afternoon
thunderstorms continues from the foothills out onto the plains.
Saturday and possibly Tuesday look like days with a better chance
of strong thunderstorms, mainly across the eastern plains.
Locally heavy rain and gusty winds will be the main threats from
the general thunderstorms, with hail and strong outflow from the
stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm today especially in
the targeted areas noted above.

In the hours before

Special weather statement, Jun 26, 1:48 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
148 PM MDT Fri Jun 26 2020

COZ036-039-040-262015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
148 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND CENTRAL
JEFFERSON COUNTIES UNTIL 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of South Platte, or 21 miles southwest of Denver, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Centennial, Highlands Ranch, Littleton, Roxborough Park,
Chatfield Reservoir, Louviers, Buffalo Creek, Sedalia and South
Platte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and northeastern Colorado.

LAT...LON 3936 10530 3959 10528 3959 10494 3953 10494
      3953 10497 3952 10498 3950 10498 3949 10497
      3944 10496 3943 10494 3941 10495 3938 10495
      3936 10496
TIME...MOT...LOC 1948Z 268DEG 19KT 3948 10519

RPK
Local storm report, Jun 26, 2:35 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ROXBOROUGH PARK         39.45N 105.07W
06/26/2020  M1.00 INCH       DOUGLAS            CO   CO-OP OBSERVER

&&
Local storm report, Jun 26, 2:56 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
256 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ROXBOROUGH PARK         39.45N 105.07W
06/26/2020  M1.00 INCH       DOUGLAS            CO   CO-OP OBSERVER

0251 PM     HAIL             2 S CASTLE ROCK         39.36N 104.85W
06/26/2020  M1.25 INCH       DOUGLAS            CO   PUBLIC

&&
Special weather statement, Jun 26, 3:50 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Denver CO
350 PM MDT Fri Jun 26 2020

COZ040-043-262215-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
350 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROOMFIELD AND
NORTHWESTERN ADAMS COUNTIES UNTIL 415 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Thornton, or 18 miles north of Denver, moving east at 10
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Northern Thornton, northeastern Westminster, northeastern Broomfield,
Brighton, Erie, Fort Lupton, Dacono, Barr Lake and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3994 10505 4007 10505 4007 10474 3994 10477
TIME...MOT...LOC 2150Z 273DEG 10KT 4000 10496

RPK
Special weather statement, Jun 26, 3:57 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Fri Jun 26 2020

COZ041-262230-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
357 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES UNTIL 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Bennett to near Franktown, or
along a line extending from 43 miles northwest of Limon to 28 miles
southeast of Denver. Movement was southeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Northeastern Castle Rock, Elizabeth, Kiowa, Franktown, Ponderosa Park
and The Pinery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3941 10480 3959 10455 3958 10454 3961 10453
      3961 10450 3956 10449 3956 10447 3954 10447
      3953 10444 3954 10442 3950 10440 3950 10437
      3946 10437 3946 10433 3944 10432 3943 10433
      3925 10460
TIME...MOT...LOC 2157Z 306DEG 12KT 3955 10442 3935 10472

RPK
Special weather statement, Jun 26, 4:19 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
419 PM MDT Fri Jun 26 2020

COZ035-036-039-262245-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
419 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROOMFIELD...
NORTHERN JEFFERSON AND EASTERN BOULDER COUNTIES UNTIL 445 PM MDT...

At 419 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Niwot to 3 miles north of Floyd Hill, or
along a line extending from 32 miles south of Fort Collins to 24
miles west of Denver. Movement was east at 15 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Northern Lakewood, Arvada, western Westminster, Boulder, Longmont,
southwestern Broomfield, Wheat Ridge, Lafayette, Golden, Louisville,
Erie, Superior, Rocky Flats, Eldorado Springs, White Ranch Open Space
and Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and northeastern Colorado.

LAT...LON 4020 10506 3973 10510 3974 10543 3980 10542
      3979 10540 3981 10540 3982 10541 3987 10540
      3988 10538 3989 10539 4020 10532
TIME...MOT...LOC 2219Z 268DEG 13KT 4010 10520 3977 10540

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:20 PM MDTSpecial Weather StatementBOUBroomfield, Denver40 min
Jun 26, 1:01 PM MDTSpecial Weather StatementBOUJefferson29 min
Jun 26, 1:14 PM MDTAreal Flood AdvisoryBOULarimer82 min
Jun 26, 1:21 PM MDTSpecial Weather StatementBOULarimer24 min
Jun 26, 1:48 PM MDTSpecial Weather StatementBOUJefferson27 min
Jun 26, 2:00 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Jefferson45 min
Jun 26, 2:39 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert51 min
Jun 26, 3:19 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert41 min
Jun 26, 3:50 PM MDTSpecial Weather StatementBOUBroomfield25 min
Jun 26, 3:57 PM MDTSpecial Weather StatementBOUArapahoe33 min
Jun 26, 4:19 PM MDTSpecial Weather StatementBOUBroomfield26 min
Jun 26, 4:35 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Jefferson25 min
Jun 26, 4:59 PM MDTSpecial Weather StatementBOUDenver31 min
Jun 26, 5:14 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas22 min
Jun 26, 5:23 PM MDTSpecial Weather StatementBOUDenver37 min
Jun 26, 5:26 PM MDTFlash Flood WarningBOUArapahoe, Denver, Jefferson51 min
Jun 26, 5:31 PM MDTSevere Thunderstorm WarningBOUWeld26 min
Jun 26, 5:43 PM MDTSpecial Weather StatementBOUSummit47 min
Jun 26, 5:47 PM MDTSevere Thunderstorm WarningBOULogan28 min
Jun 26, 5:55 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.